Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 10, NWS Raleigh, NC

September 5, 19994 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 5, 1999, 3:40 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1999, 3:40 PM EDT (19:40 UTC)
Expired
Sep 5, 1999, 7:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Durham County, NC, Granville County, NC, Person County, NC, Wake County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 051940
FFWRDU
NCC001-037-063-077-135-145-183-052300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT SUN SEP 5 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLOOD WARNING FOR...
  ALAMANCE COUNTY IN NORTH CAROLINA
  CHATHAM COUNTY IN NORTH CAROLINA
  DURHAM COUNTY IN NORTH CAROLINA
  GRANVILLE COUNTY IN NORTH CAROLINA
  ORANGE COUNTY IN NORTH CAROLINA
  PERSON COUNTY IN NORTH CAROLINA
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 700 PM EDT

* THE REMNANTS OF TROPICAL DEPRESSION DENNIS CONTINUE TO DRIFT
  SLOWLY WEST TO NORTHWEST ACROSS NORTH CENTRAL NORTH CAROLINA. RADAR
  SPOTTERS REPORT RAINFALL AMOUNTS 4 TO 6 INCHES HAVE FALLEN
  ACROSS THE WARNING AREA. RAIN...HEAVY AT TIMES...WILL CONTINUE
  INTO THE EARLY EVENING HOURS AND UP TO AN ADDITIONAL INCH OF RAIN
  IS POSSIBLE THROUGH 7 PM.

  SMALLER STREAMS IN WAKE COUNTY...INCLUDING CRABTREE AND WALNUT
  CREEKS...ARE OVERFLOWING THEIR BANKS. SOME STREET FLOODING AND
  FLOODING IN POOR DRAINAGE AREAS HAVE BEEN REPORTED IN DURHAM
  AND CHATHAM COUNTIES. HOWEVER RAIN IS STILL FALLING OVER THE
  ENTIRE WARNING AREA...FLOODING ALONG SMALL STREAMS WILL CONTINUE
  TO BE IN JEOPARDY OF OVERFLOWING THEIR BANKS THROUGHOUT THE AREA.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MLM/RA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:45 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 5, 1:45 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT SUN SEP 5 1999

SSSLLLLOOOOOWWW WESTWARD MOTION CONTINUES AND THE HEAVY RAIN AREA
REFUSES TO BUDGE. HAVE HAD LOTS OF 5+ INCH REPORTS FROM THE TRIANGLE
AREA ALTHOUGH FLOODING REMAINS QUITE MINOR.

CENTER OF THE LOW CROSSED BURLINGTON ABOUT 15 MINUTES AGO. THE LOW
(29.98) IS DEEPER THAN ANY OF THE SHORT RANGE MODELS 18Z
PROJECTIONS...ALTHOUGH THE ETA IS DEFINITELY CLOSER IN STRENGTH. ITS
TRACK IS RIGHT ON AS WELL WHICH IS ABOUT 6 HOURS SLOWER THAN THE
LAST ADVISORY TRACK. LOW WAS PROGGED TO TURN NORTHWEST AND INTO
VIRGINIA AT 3 PM...LOOKS LIKE IT WILL BE MORE LIKE 8 PM. WILL THUS
USE THE ETA FOR TRENDS.

STORM PROGRESS IS SLOW AND LOOKS LIKE POPS TONIGHT WILL HAVE TO BE
RAISED AND SOME CHANCES INTRODUCED TOMORROW. MOISTURE REMAINS DEEP
WITH GOOD OMEGA AS THE COLD FRONT APPROACHES AND MERGES WITH THE LOW
TOWARDS 00Z. CLEARING TOMORROW NIGHT AND MOSTLY SUNNY TUESDAY. TEMPS
ARE IN FAIR AGREEMENT ALTHOUGH IT IS A LITTLE TROUBLING WHEN FWC
DROPS TOMORROWS HIGHS 10 DEGREES FROM THE 00Z RUN.

WILL REVISIT THE FLOOD WARNING NEAR RELEASE TIME ALTHOUGH THE
WESTERN COUNTIES HAVE HAD LESS OF A HEAD START TOWARDS SATURATION
PRIOR TO THE HEAVIER RAINS ARRIVAL.

.RAH...NONE.

MLM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:56 AM EDTFlash Flood WarningRAHDurham, Granville, Orange, Person4 hr
Sep 5, 11:56 AM EDTFlash Flood WarningRAHChatham, Wake4 hr
Sep 5, 11:56 AM EDTFlash Flood WarningRAHAlamance4 hr
Sep 5, 3:40 PM EDTFlash Flood WarningRAHAlamance, Chatham, Orange3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.